Case Presentation: A 71-year old female presented to the ED with weakness and back pain starting after a minor motor vehicular accident two days prior. Her past medical history included Type 2 diabetes mellitus and cerebrovascular accident with residual right-sided weakness. Her medications included basal insulin, nateglinide, metformin, canagliflozin, and dulaglutide. She also had decreased appetite, nausea, vomiting and confusion per family. On exam, she was noted to be febrile up to 101.1 F, normotensive but tachycardic with pulse of 106 bpm and 94% saturation on room air. She appeared well with unremarkable cardiopulmonary exam. The patient’s initial laboratory results showed an elevated WBC of 19 and normal liver function test. The basic metabolic panel showed anion gap (AG) of 24 and blood glucose (BG) 312 mg/dL (17.3 mmol/L) and the urinalysis had elevated glucose > 1000, elevated ketones > 100, & no bacteria. CT chest/abdomen/pelvis showed consolidation of the basal segments of the right lower lobe, concerning for post-obstructive pneumonia. The patient was admitted to Medicine and started on antibiotics for pneumonia with a plan for bronchoscopy for possible lung mass. On Day 3, bronchoscopy showed purulent secretions and vegetative lesions in the right lower lobe. Few hours after bronchoscopy, the patient developed altered mental status and shortness of breath with mild right upper extremity weakness. Code stroke was called and a stat CT head done was normal. Repeat blood work revealed still high anion gap metabolic acidosis with AG of 17, Glucose: 210 mg/dl (11.6 mmol/L). An arterial blood gas showed pH of 7.20 and beta- hydroxybutyrate was greatly elevated at > 4.0 mmol/L. Of note, patient’s point of care glucose ranged from 149 to 235 mg/dL during her hospitalization and the highest point was BG during admission. The patient was admitted to the ICU for euglycemic diabetic ketoacidosis (DKA) attributed to the canagliflozin. She was resuscitated with intravenous fluid and started on insulin infusion. Within 24 hours, her mental status improved.
Discussion: Sodium glucose cotransporter-2 (SGLT 2) inhibitors have been shown to improve glycemic control, cause weight loss and provide cardiovascular protection. Thus they are increasingly being prescribed by health care providers. However they have a rare side effect of causing ketoacidosis, with most cases having mildly elevated or normal blood glucose levels. With the increasing popularity of these newer antihyperglycemic agents, specifically SGLT2 inhibitors, this case illustrates the importance of recognizing how DKA can present atypically. The diagnosis can be challenging, especially without the significantly elevated blood glucose and the presence of other underlying diagnosis, which can masquerade the DKA. On presentation, this patient had symptoms of DKA with an elevated anion gap and ketonuria. However, the diagnosis was delayed and only recognized when the patient acutely deteriorated.
Conclusions: Euglycemic DKA is a rare but serious event, notably occurring more frequently due to the increased use of SGLT2 inhibitors. In patients who are taking an SGLT2 inhibitor, DKA should not be ruled out because of normal range glucose levels. Physicians should have a high degree of suspicion and have a low threshold for obtaining ketone levels.